Shocking Discovery About Heart Surgery Patients

159155953

New research raises concerns about the risk of anemia and blood transfusions

MONDAY, March 2, 2015 – The high number of blood tests done before and after heart surgery can sometimes lead to excessive blood loss, possibly causing anemia and the need for a blood transfusion, new research suggests.

The study included almost 1,900 patients who had heart surgery at the Cleveland Clinic between January 2012 and June 2012. From the time they first met their heart surgeons until they left the hospital, the patients collectively had more than 221,000 blood tests. That works out to 116 tests per patient, according to the study.

The total median amount of blood gathered during an entire hospital stay was about 15 ounces (454 milliliters) per patient, the researchers found.

Results of the study were published in the March issue of The Annals of Thoracic Surgery.

“We were astonished by the amount of blood taken from our patients for laboratory testing. Total phlebotomy volumes approached 1 to 2 units of red blood cells, which is roughly equivalent to one to two cans of soda,” study leader Dr. Colleen Koch of the Cleveland Clinic said in a journal news release.

The highest amounts of blood loss occurred among patients undergoing the most complex heart surgeries.

The greater the number of lab tests and the longer patients stayed in the hospital, the more likely they were to require transfusions.

“Prior research shows that patients who receive blood transfusions during heart surgery have more infections after surgery, spend more time on the ventilator, and die more frequently — even after adjusting for how sick they were prior to surgery,” Koch said.

Patients should ask their doctors whether a specific test is necessary, she advised. Some questions she suggested include: What is the indication for the test? Will it change my care? If so, do you need to do it every day?

“They should inquire whether smaller-volume test tubes could be used for the tests that are deemed necessary. Every attempt should be made to conserve the patient’s own blood — every drop of blood counts,” Koch concluded.

For more great content on Heart Health, visit our  Health Conditions Channel.

FDA Warning With Two New Hepatitis C Medications

illustrated heart

A potentially life-threatening slowing of the heart can occur when the common heart drug amiodarone is taken with new hepatitis C medications, the U.S. Food and Drug Administration warns.

Get The LATEST Articles Straight To Your Inbox!

 

The dangerous slowing of the heart — called symptomatic bradycardia — can occur when amiodarone is taken with the hepatitis C drugs Harvoni (ledipasvir/sofosbuvir) or Sovaldi (sofosbuvir) and combined with another direct-acting antiviral for the treatment of hepatitis C.

Harvoni and Sovaldi are two new medicines recently approved by the FDA to help rid the body of hepatitis C infection. If left untreated, hepatitis C infection can damage the liver and raise the odds of liver failure and liver cancer.

Amiodarone is commonly used to treat heartbeat irregularities, the FDA noted in a news release.

Information about the risk of the drugs used in combination is being added to the labels of Harvoni and Sovaldi, the FDA said. The agency is also telling doctors not to prescribe either Harvoni or Sovaldi combined with another direct-acting antiviral, such as the experimental drug daclatasvir or Olysio (simeprevir), to patients taking amiodarone.

The warning comes after the FDA received reports of the death of one patient from cardiac arrest and of three patients who required a pacemaker to regulate their heart rhythms after taking this combination of drugs, the agency said.

In cases where doctors have no choice but to prescribe either Harvoni or Sovaldi combined with another direct-acting antiviral drug for patients taking amiodarone, patients should be monitored in the hospital for the first 48 hours, the FDA said.

That should be followed by daily heart rate monitoring in a doctor’s office or at home for at least the first two weeks of treatment.

The FDA added that patients on amidarone who start taking either Harvoni or Sovaldi, combined with another direct-acting antiviral drug, should seek immediate medical attention if they develop signs or symptoms of symptomatic bradycardia. Those symptoms include near fainting or fainting; dizziness or light-headedness; malaise, weakness, excessive tiredness; shortness of breath, chest pains; and confusion or memory problems.

Two experts said that as use of Harvoni and Sovaldi expand, doctors will have to be on the lookout for any drug interactions.

The two hepatitis C drugs have “cure rates of greater than 90 percent,” noted Dr. David Bernstein, chief of hepatolgy at North Shore University Hospital in Manhasset, N.Y.

“More than 2,000 patients were treated in clinical trials with these medications prior to FDA approval, and in these studies there were minimal side effects and few drug-drug interactions,” he said.

However, “with the widespread use of these products in more than 100,000 patients,” isolated incidents like the ones described by the FDA have occurred, Bernstein said. So, “this FDA recommendation makes sense and should be disseminated to all physicians who are or will be treating patients with chronic hepatitis C infection,” he said.

LIKE BlackDoctor.org on Facebook! Get Your Daily Medicine…For LIFE!

Another expert also said that the risk to any one patient is likely rare.

“While this is a potentially devastating drug interaction in real life, it is unlikely to be a major issue,” said Dr. Douglas Dieterich, a professor of liver diseases at the Icahn School of Medicine at Mount Sinai in New York City.

“In fact, I cannot recall treating a hepatitis C patient who was on amiodarone in the last five years,” he said.

Dieterich added that “amiodarone is potentially liver-toxic and very few patients who have significant liver disease are taking it. The overall drug interaction profile of sofosbuvir is actually extremely good; better than most new medications we have seen in the hepatitis field.”

 

For more great articles, click here!